Hail, Wayne
- When
- September 15, 6:33 AM CST
- Where
- Wayne County, Allerton
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 40.700, -93.370
A weak cold front moved south across Iowa during the night of the 14th into the morning of the 15th. however a low level jet set up overnight and resulted in the development of thunderstorms across southern Iowa Though most were not severe, one storm produced quarter size hail as it moved across Wayne and Appanoose Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak cold front moved south across Iowa during the night of the 14th into the morning of the 15th. There was marginal instability...however a low level jet set up overnight and resulted in the development of thunderstorms across southern Iowa Though most were not severe, one storm produced quarter size hail as it moved across Wayne and Appanoose Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 15, 5:49 AM CST, 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 649 AM CDT MON SEP 15 2014 .SHORT TERM /TODAY/... ISSUED AT 323 AM CDT MON SEP 15 2014 PRECIP AND TEMP TRENDS WILL BE THE PRIMARY CONCERNS TODAY. MEAN TROUGH CONTINUES TO ADVANCE THROUGH THE NRN CONUS THIS MORNING. WEAK KINEMATICALLY FORCED PRECIP CONTINUES OVER SD/MN/WI JUST BRUSHING NRN IA. THIS IS DRIVEN BY DPVA AHEAD OF POTENT DAKOTAS SHORT WAVE/PV ANOMALY AND RIGHT ENTRANCE REGION OF GREAT LAKES JET SEGMENT. FARTHER SOUTH WARM/THETA-E ADVECTION HAS STRENGTHENED IN RESPONSE ALONG MO VALLEY BAROCLINIC AND FRONTOGENESIS ZONE. INSTABILITY HAS INCREASED IN THIS RETURN FLOW WITH UNCAPPED 500 J/KG MUCAPES ENTERING SWRN IA...ROOTED 1-1.5KM. EFFECTIVE SHEAR IS PUSHING 50KTS IN THIS AREA AND RESULTED IN A FEW SUB SEVERE HAIL REPORTS OVER FAR ERN NE. THIS THERMODYNAMIC FORCING AND INSTABILITY WILL BE LIMITED IN TIME HOWEVER. RAP 305K ISENT SURFACE SHOWS THIS LIFT PUSHING SOUTHWARD OUT OF THE STATE WITH TIME AS LONG WAVE TROUGH APPROACHES. THIS WILL BRING MUCH OF THE STATE UNDER THE INFLUENCE OF KINEMATIC RATHER THAN THERMODYNAMIC FORCING WHICH SHOULD SPREAD INTO IA WITH TIME. MOISTURE WAS LIMITED INITIALLY BUT EXPECT FORCING TO SOON INDUCE SATURATION AND MORE WIDESPREAD PRECIP. THE PRONOUNCED SUBSIDENCE/LIFT COUPLET WILL BE EXITING ERN SECTIONS BY 18Z HOWEVER SO MUCH OF THE FORECAST AREA SHOULD BE DRY BY EARLY AFTERNOON. 08Z SURFACE ANALYSIS APPEARS TO SHOW TWO FRONTS...ONE FROM KS/MO TO BETWEEN CRESTON AND DES MOINES...WITH ANOTHER FROM THE AMES AREA TO JUST SOUTH OF WATERLOO. THESE SHOULD QUICKLY PHASE AND EXIT THE AREA BY 18Z PRODUCING PROBLEMATIC AND IN PLACES NON- DIURNAL TEMP TRENDS. READINGS SHOULD REBOUND LITTLE SE WITH SYSTEM EFFECTS LINGERING LONGER. HOWEVER FAR NW SHOULD SEE THE PRECIP END EARLIER WITH CLEARING AND MORE POTENTIAL FOR MIXING AND REBOUND. THIS RESULTS IN FAIRLY HOMOGENEOUS AND LOW CONFIDENCE TEMP FORECAST IN THE LOWER 60S NEAR MOS GUIDANCE BLEND. .LONG TERM /TONIGHT THROUGH SUNDAY/... ISSUED AT 323 AM CDT MON SEP 15 2014 FROM TONIGHT THROUGH THURSDAY THE WEATHER WILL BE DRY AND QUIET WITH A SLOW WARMING TREND. A SURFACE HIGH PRESSURE AREA WILL BE DRAPED ACROSS IOWA OVERNIGHT ALLOWING TEMPERATURES TO FALL INTO THE UPPER 30S IN SOME AREAS...HOWEVER NO SIGNIFICANT FROST EFFECTS ARE ANTICIPATED AS TEMPERATURES SHOULD NOT DROP TO THE LEVELS SEEN ON SATURDAY MORNING. PATCHY TO POSSIBLY WIDESPREAD FOG DEVELOPMENT IS ANTICIPATED PARTICULARLY IN AREAS WHERE RAIN FALLS THIS MORNING. ON TUESDAY NIGHT AND WEDNESDAY A ZONE OF WARM AIR ADVECTION JUST TO OUR SOUTHWEST SHOULD GENERATE SOME SHOWERS AND STORMS FROM EASTERN NEBRASKA DOWN INTO MISSOURI...BUT THIS ACTIVITY IS EXPECTED TO MISS OUR FORECAST AREA WITH JUST SOME SLIGHT POPS MAINTAINED IN THE SOUTHWEST CORNER AND NO IMPACTS EXPECTED. BY THURSDAY LOW LEVEL WINDS WILL HAVE TURNED AROUND TO SOUTH SOUTHEAST ALLOWING THE AFOREMENTIONED SLOW WARMING TREND...MEANWHILE A DEEP LAYER THERMAL RIDGE WILL HAVE BUILT DOWN THE HIGH PLAINS FROM THE DAKOTAS TO THE TEXAS PANHANDLE. THIS RIDGE WILL SUBSEQUENTLY SHIFT EASTWARD...HOWEVER A 500 MB SHORTWAVE MOVING AROUND ITS PERIPHERY WILL ALSO DIG DOWN ACROSS MINNESOTA AND WISCONSIN AND FLATTEN THE RIDGE DOWN TOWARD THE SOUTH. THIS SHORTWAVE WILL LIKELY GENERATE SOME THUNDERSTORMS FROM THURSDAY NIGHT INTO FRIDAY...THE MAJORITY OF WHICH WILL REMAIN TO OUR NORTHEAST BUT SOME MAY CLIP AREAS AROUND MASON CITY AND WATERLOO AROUND FRIDAY MORNING. HAVE MAINTAINED CHANCE POPS TO ACCOUNT FOR THIS. BY LATE IN THE DAY FRIDAY...IN WAKE OF THESE STORMS...A WEAKLY DEFINED SURFACE TROUGH WILL BE DRAPED FROM CENTRAL MINNESOTA DOWN TO WESTERN NEBRASKA. SOUTH OF THIS BOUNDARY MOST OF OUR FORECAST AREA...ESPECIALLY THE SOUTHERN HALF...SHOULD SEE MORE ROBUST WARMING WITH TEMPERATURES IN THE LOWER 80S POSSIBLE. HOWEVER...THIS WILL BE BROUGHT TO A QUICK END AS ANOTHER 500 MB WAVE COMING OVER THE NORTHERN ROCKIES OF MONTANA WILL RAPIDLY DEEPEN AS IT MOVES SOUTHEAST OVER THE MIDWEST ON FRIDAY NIGHT AND SATURDAY. THIS WILL SHARPEN THE SURFACE TROUGH AND PUSH IT ACROSS IOWA ON SATURDAY. THE PASSAGE OF THE SURFACE FRONT AND MID LEVEL WAVE ON FRIDAY NIGHT/SATURDAY WILL UNDOUBTEDLY TRIGGER SOME SHOWERS AND THUNDERSTORMS ACROSS THE AREA. HOWEVER...COVERAGE AND TIMING REMAIN SOMEWHAT UNCERTAIN AND HAVE KEPT ONLY 40 TO 60 POPS IN EACH PERIOD FOR NOW UNTIL SOLUTIONS CONVERGE. OF POTENTIALLY GREATER CONSEQUENCE IS HURRICANE ODILE...WHICH IS CURRENTLY MAKING LANDFALL OVER THE BAJA CALIFORNIA AND WILL DRIFT SLOWLY NORTHEASTWARD OVER THE DESERT SOUTHWEST...REFLECTED BY A LARGE SLUG OF DEEP MOISTURE AND A WEAKENING LOW PRESSURE CENTER. SOME GFS SOLUTIONS HAVE BEEN ADVECTING THE MOISTURE FAR ENOUGH NORTHEAST BY THE END OF THE WEEK THAT IT IS DRAWN UP ALONG THE SURFACE FRONT...BRINGING A SIGNIFICANT HEAVY RAIN THREAT TO PARTS OF THE REGION AND POTENTIALLY IOWA. HOWEVER...THESE SOLUTIONS HAVE BEEN INCONSISTENT AND THE ECMWF HAS BEEN KEEPING THE ODILE MOISTURE FAR ENOUGH TO THE SOUTHWEST THAT IT IS NOT DRAWN EASTWARD UNTIL THE FRONT HAS ALREADY PASSED THROUGH IOWA. THIS PARTICULAR SCENARIO IS UNSTABLE IN THE SENSE THAT IT RELIES ON THE SLOW DRIFT OF A CYCLONE JUST MAKING LANDFALL...AS WELL AS THE TIMING AND MOTION OF OTHER ATMOSPHERIC FEATURES THAT DO NOT EVEN EXIST YET. WE WILL CONTINUE TO MONITOR THIS POTENTIAL THROUGHOUT THE WEEK. && .AVIATION...15/12Z ISSUED AT 649 AM CDT MON SEP 15 2014 MVFR/VFR CONDITIONS WILL AFFECT IA THIS MORNING WITH SCT SHOWERS AND STORMS SOUTH AND LIGHT-MODERATE RAIN NORTH. ALL THE PRECIP SHOULD END BY EARLY AFTERNOON AS SYSTEM EXITS WITH MOSTLY CLEAR SKIES THROUGH THE REMAINDER OF THE PERIOD. SFC ANALYSIS PLACES FRONTAL BOUNDARY ALONG KLWD-KAMW-KIIB LINE AT 11Z AND IS EXPECTED TO SAG SOUTHWARD OUT OF THE STATE BY 18Z. WINDS WILL BECOME NLY AFTER ITS PASSAGE AND THEN LIGHT/VARIABLE BY TONIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SMALL LONG TERM...LEE AVIATION...SMALL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 416 AM CDT MON SEP 15 2014 IAZ004>007-015>017-023>028-033>039-044>050-161100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 416 AM CDT MON SEP 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL RETURN AT INTERVALS BETWEEN THURSDAY NIGHT AND SATURDAY. THE PROBABILITY OF SEVERE WEATHER REMAINS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ057>062-070>075-081>086-092>097-161100- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 416 AM CDT MON SEP 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE FORECAST THIS MORNING. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS ARE POSSIBLE LATE TUESDAY NIGHT INTO WEDNESDAY MORNING. SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORM CHANCES WILL RETURN AT INTERVALS BETWEEN THURSDAY NIGHT AND SATURDAY NIGHT. THE POTENTIAL OF SEVERE WEATHER REMAINS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LEE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 713 AM CDT MON SEP 15 2014 IAZ074-075-083>086-094>097-151400- MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE- APPANOOSE-DAVIS- INCLUDING THE CITIES OF...PELLA...KNOXVILLE...OSKALOOSA... OSCEOLA...CHARITON...ALBIA...OTTUMWA...LAMONI...LEON...CORYDON... SEYMOUR...ALLERTON...HUMESTON...CENTERVILLE...BLOOMFIELD 713 AM CDT MON SEP 15 2014 ...STORMS WITH HAIL POSSIBLE OVER THE SOUTHEAST QUARTER OF IOWA THIS MORNING... THUNDERSTORMS WILL CONTINUE TO AFFECT PORTIONS OF SOUTH CENTRAL AND SOUTHEAST IOWA THROUGH 900 AM. A FEW STORMS MAY BRIEFLY BECOME STRONG ENOUGH TO PRODUCE UP TO NICKEL SIZED HAIL AND LOCALLY HEAVY RAINS...ESPECIALLY EAST OF INTERSTATE 35 AND SOUTH OF HIGHWAY 92. SMALL
The Des Moines radar (KDMX), 118 km away, was scanning. The volume nearest the first event began at 12:33 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534156, 534155.